Georgia, 2017

Damaging Wind in Georgia, May 18, 2017

May 18, 2017 · NWS FFC · 1 event in 1 county or zone

Afternoon heating combined with a moderately moist and unstable air mass resulted in an isolated report of wind damage in northeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Afternoon heating combined with a moderately moist and unstable air mass resulted in an isolated report of wind damage in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:50 PM EST, 49 minutes earlier.

Area forecast discussion, May 18, 2:50 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 PM EDT Thu May 18 2017

.SHORT TERM /Tonight through Friday Night/...

Upper ridge centered off the mid Atlantic Coast should persist
through most of the short term. Better moisture expected to
remain mostly northern and western sections of the forecast
area. Not much dynamics for convection except maybe a weak short
wave or two around the western edge of the ridge. Some capes above
2000 noted over north and west GA this afternoon and we are seeing
development of widely scattered thunderstorms. The heavier storms
have the potential to produce locally heavy rain. Expect this
activity to be diurnal. GFS/NAM indicate the upper ridge pushing
westward a bit tomorrow...which would help keep pops mostly
confined to north and portions of west GA again.

Expecting above normal temperatures again Friday for most areas.

41

.LONG TERM /Saturday through Thursday/...

Forecast is on track with little changes made to the long term.
Two main storm systems will cross the region (Sunday through early
Monday and Wednesday into early Thursday) through the long term
yielding beneficial rains of 2 to 3 inches. If these systems
evolve, this should help with the drought conditions across a
portion of the north/central GA. Timing differences amongst the
models still exist with the ECMWF hanging the first front up
across central/southern GA Monday night into early Tuesday. Also
the upper level flow pattern is more zonal and progressive with
the GFS later in the long term. So there is a bit more uncertainty
associated with the second storm system for next week.

26

&&

PREV DISCUSSION... /issued 354 AM EDT Thu May 18 2017/

LONG TERM /Friday Night through Wednesday/...
Primary concern in the long term period is severe weather and
heavy rain potential Sunday afternoon and overnight. Upper ridge
still holding firm over the southeast CONUS Saturday with high
amplitude north-south oriented trough centered over the plains.
Only slight chance of storms late saturday, mainly over west
Georgia.

Trough finally progged to progress into the midwest Sunday though
some differences in orientation of jet/short wave. CMC and ECMWF
show more pronounced wave lifting through Great Lakes region while
GFS and SREF/NAM hold the main short wave back over the central
CONUS. This difference significant for QPF expected late Sunday.
WPC and model blends indicate 1-2 inches likely but could see more
if upper trough slows down and/or flow aloft ahead of trough
becomes more meridional (south-north oriented). Severe storms also
appear likely though current model blend timing indicate most
likely time would be from 18Z-06Z Monday, ECMWF/CMC sooner,
GFS/NAM/SREF later. Instability should be sufficient during the
afternoon and evening, even with some morning warm advection
convection, but could drop quickly after 03Z. Strength of upper
ridge ahead of front will likely minimize morning convection.
Vertical wind shear also weak to moderate, typical for May storms
in this part of the country. Forecast LCLs (lifting condensation
levels) somewhat high for this area, even in May. Could see storms
with large hail potential as opposed to damaging winds or tornadoes
but will definitely need to monitor this forecast further before
highlighting any impacts.

After Sunday, should see a period of dry/fair wx, however ECMWF
indicating warm front lifting north over the state and more
substantial precip early Tuesday in advance of strong clipper-
type wave diving SE into the area. GFS is dry for Tuesday but
lifts weaker front and system Tues night/Wed. No severe storms or
heavy rain expected with this system.

SNELSON

AVIATION...
18Z UPDATE...Some mvfr ceilings lingering but should all lift to
VFR this afternoon. Scattered clouds 050-060 may also linger
overnight. More diurnal cumulus expected for Friday. No real
focus for the development of showers and thunderstorms this
afternoon so vcsh will continue for most taf sites. Same again
for Friday. Winds should vary around 180 degrees 10kt or less
becoming light and variable tonight. Mainly SSE winds Friday.

//ATL CONFIDENCE...18Z UPDATE...
Medium on location of showers/thunderstorms and wind direction.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  88  66  89 /  20  10  10  10
Atlanta         71  89  69  88 /  20  20  10  10
Blairsville     63  82  63  84 /  30  30  20  20
Cartersville    67  88  67  89 /  30  20  20  20
Columbus        71  91  70  90 /  20   5  10  10
Gainesville     66  86  68  87 /  30  20  20  20
Macon           67  91  67  90 /  10   0   5   5
Rome            67  88  67  90 /  30  30  20  20
Peachtree City  67  89  66  88 /  20  10  10  10
Vidalia         68  92  69  91 /   5   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....26
AVIATION...41
Hazardous weather outlook, May 18, 2:39 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
339 PM EDT Thu May 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
339 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible through the evening
across north and west Georgia, mainly north of an Americus to
Macon to Washington line. Some storms could produce brief periods
of heavy rain, small hail and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms will again be possible over north and west
Georgia Friday and Saturday. Widespread storms are expected on
Sunday and Sunday night, a few of which could be severe with
frequent lightning, damaging winds, large hail and very heavy
rainfall. Brief clearing is expected later Monday with another
small chance for showers and thunderstorms on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 18, 2:14 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT THU MAY 18 2017

GAZ023-181945-
Hall GA-
314 PM EDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Oakwood, or 7 miles
southwest of Gainesville...moving northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Braselton, Flowery Branch, Oakwood, Candler, Aqualand
Park, Chestnut Mountain and Road Atlanta-Lanier Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3443 8378 3429 8364 3415 8378 3412 8382
      3410 8388 3412 8394 3419 8399 3422 8396
      3423 8397 3424 8395 3427 8395 3428 8393
      3430 8393 3430 8394 3431 8395
TIME...MOT...LOC 1914Z 235DEG 7KT 3421 8390

The radar

The Greer radar (KGSP), 132 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banks

When
May 18, 3:39 PM EST to 3:44 PM EST
Where
Banks County, 0.25 mi NNE of Homer
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.333, -83.499

The Banks County 911 center reported a tree blown down onto Athens Street near the Historic Homer Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701385.